Alabama, 2020Tornadoes and Damaging Winds in Alabama, August 28, 2020
August 28, 2020 · NWS HUN · 17 events in 6 counties and zones
Several miniature supercells and clusters of thunderstorms affected the area beginning during the late morning of the 28th and lasting through the afternoon. Two tornadoes occurred with these storms in Cullman and Morgan Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several miniature supercells and clusters of thunderstorms affected the area beginning during the late morning of the 28th and lasting through the afternoon. Two tornadoes occurred with these storms in Cullman and Morgan Counties. Several other reports of thunderstorm wind damage were received. During the evening hours, a secondary band of thunderstorms dropped southeast into northwest Alabama producing gusty winds and more localized wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 28, 4:39 AM CST, 5 hours 41 minutes earlier.
Area forecast discussion, Aug 28, 4:39 AM CST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
539 AM CDT Fri Aug 28 2020
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Today)
Issued at 208 AM CDT Fri Aug 28 2020
Water vapor imagery shows TD Laura lifting northeast through AR,
with a well defined dry slow that was nosing through northwest MS
into southwest TN. This will be a key element to today's weather. At
the surface, the center of the TD was northeast of Conway AR. The
pressure gradient was increasing over western TN and north MS where
temps were still in the u70s to 80. In advance of the dry slot, two
persistent bands of convection continue over east central into
northeast MS, and another in southwest moving into west central AL.
These bands will lift north-northeast through the morning hours into
north AL and souther middle TN. The persistent nature of the bands
will potentially lead to locally excessive rainfall. Northwest AL is
particularly saturated due to recent heavy rainfall, especially in
Franklin and southern Lawrence Counties, which will have a lower
threshold for flash flooding. Will hoist a FFA for northwest AL from
17Z/28 thru 12Z/29. Effective SRH values are also increasing from
west to east, and will be supportive of at least weak to moderate
cell rotation. Further west, the dry slot will become a favorable
location for strong destabilization, and the development of one or
more additional bands of convection. The area from north MS through
northwest AL into western and middle TN will also have increasing
bulk shear and effective SRH to tap into for tornado potential. Agree
with the SPC outlook on this, especially late this afternoon into
the early evening hours.
.SHORT TERM...(Tonight through Sunday)
Issued at 208 AM CDT Fri Aug 28 2020
The models are in good agreement the remains of Laura shifting east
into KY late this evening, with the adjoining 5h/8h trough axis
slicing east through through middle TN and northwest AL this evening
and overnight. The dry slot will likely aid destabilization this
afternoon where one or more ongoing bands of convection will be
along and in advance of this trough. These will move east through
the evening hours. The southern portion of this band may align
itself more parallel to the low to mid level flow in north AL and
southern middle TN, and enable repeated heavy rain to occur. Also,
effective bulk shear and SRH values will be going up as the LLJ of
40-50 kt shifts east. Thus, the threat of bowing segments and meso-
vortices and an attendant tornado threat are possible. The system
appears it will become a large scale MCS Friday night, with trailing
stratiform precip ending very late tonight into early Saturday
morning.
Northwest flow and subsidence should take over on Saturday, limiting
the threat of any redevelopment, so only holding onto a low PoP
Saturday afternoon. A speed max and shortwave will drop southeast
from the upper Midwest into the lower OH valley Saturday afternoon
and evening. This will bring another cold front south into TN
Saturday evening, with a few clusters of thunderstorms developing.
This as a more organized MCS develop in KS/OK and advance east
through MO/AR Saturday night. 8h flow will become west-southwest
again over MS into AL, enhancing theta-e advection again to produce
a few showers and thunderstorms as well. Thus, will keep a low PoP in
Saturday night.
.LONG TERM...(Sunday night through Thursday)
Issued at 208 AM CDT Fri Aug 28 2020
As T.D. Laura phases with a vertically-stacked upper level low over
Ontario, a shortwave trough in mid and upper levels will progress
eastward into the TN Valley Sunday night into Monday. Additionally, a
weak surface cold front, marked more so by moisture convergence
rather than a temperature gradient, will descend into northern
Alabama on Monday and become stationary. As a result, numerous
showers and thunderstorms are expected each afternoon and evening on
Monday and Tuesday, with some of the convective activity persisting
through the night. Temperatures will remain mild through the
extended forecast period because of high cloud cover and convective
coverage, with highs in the low to mid 80s and lows in the low 70s.
A stronger shortwave trough will dig from the Intermountain West into
the Southern Plains Tuesday night into Wednesday. Its attendant
surface low that will develop over Texas will help push the stalled
boundary north of the Tennessee Valley as a warm front. While there
will be a brief reprieve from more widespread convection during the
mid-week, look for higher rain chances heading into next weekend.
With less shower activity, look for highs on Wednesday and Thursday
to reach the upper 80s and perhaps push into the 90s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 537 AM CDT Fri Aug 28 2020
MVFR ceilings of 015-030agl will persist through this morning. One
band of SHRA and TSRA will affect areas mainly east of KHSV this
morning. Late this morning, ceilings should lift above 030agl
providing VFR conditions intermittently between SHRA and TSRA. For
now, given uncertain timing of TSRA, have included VCTS at both KMSL
and KHSV after 19Z and 21Z respectively. The threat of TS continues
this evening into the overnight hours. By 07-09Z the threat of TSRA
should diminish at KMSL and KHSV. Through the period, south-southwest
winds of 09-15kt are expected with gusts of 20-25kt. A few higher
gusts cannot be ruled out.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch from noon CDT today through late tonight for
ALZ001>005.
TN...Flash Flood Watch from noon CDT today through late tonight for
TNZ076-096.
&&
NEAR TERM...17
SHORT TERM...17
LONG TERM...25
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Aug 28, 4:51 AM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
551 AM CDT Fri Aug 28 2020
ALZ001>005-TNZ076-096-291000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Moore-Lincoln-
551 AM CDT Fri Aug 28 2020
...FLASH FLOOD WATCH IN EFFECT FROM NOON CDT TODAY THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for north central Alabama,
northwest Alabama and southern middle Tennessee.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Thunderstorms and showers are likely today into tonight, especially
this afternoon through the evening hours. A few strong to severe
thunderstorms are possible, with damaging wind gusts, hail and
perhaps a couple of tornadoes. Also, heavy rainfall may lead to
excessive runoff and flash flooding in a few locations.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
After a diminishing coverage of thunderstorms Saturday, a frontal
boundary will stall over the area from Sunday into early next week.
This will bring additional chances of thunderstorms each day.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
ALZ006>010-016-TNZ097-291000-
Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Franklin TN-
551 AM CDT Fri Aug 28 2020
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama and southern middle Tennessee.
.DAY ONE...Today and tonight.
Thunderstorms and showers are likely today into tonight. A few
strong to severe thunderstorms are possible, with damaging wind
gusts, hail and perhaps a tornado. The threat of severe weather is
most likely last this afternoon and evening. Also, locally heavy
rainfall may lead to excessive runoff and isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
After a diminishing coverage of thunderstorms Saturday, a frontal
boundary will stall over the area from Sunday into early next week.
This will bring additional chances of thunderstorms each day.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible this afternoon into tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
Thunderstorm Wind, Colbert
- When
- August 28, 10:20 AM CST
- Where
- Colbert County, 2.1 mi E of Riverton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 34.881, -88.043
A tree was knocked down at 14521 Riverton Rose Trail. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- August 28, 2:26 PM CST
- Where
- Colbert County, 1.44 mi NW of Tuscumbia
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 34.742, -87.721
A tree was knocked down at Guntersville Street and Wheeler Avenue. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- August 28, 2:27 PM CST
- Where
- Colbert County, 0.9 mi NNW of Tuscumbia
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 34.742, -87.707
A tree was knocked down at North Main Street and West Moore Street. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- August 28, 2:27 PM CST
- Where
- Colbert County, 0.72 mi SE of Sheffield
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 34.763, -87.691
A tree was knocked down at 2504 Northeast 15th Avenue. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- August 28, 2:32 PM CST
- Where
- Colbert County, 1.33 mi SSW of Sheffield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.751, -87.705
Trees were knocked down on West Montgomery Avenue in Sheffield. Time estimated by radar.
Thunderstorm Wind, Lauderdale
- When
- August 28, 2:35 PM CST
- Where
- Lauderdale County, 0.89 mi SE of North Florence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.820, -87.670
Trees were knocked down onto power poles.
Thunderstorm Wind, Lauderdale
- When
- August 28, 2:57 PM CST
- Where
- Lauderdale County, 2 mi NE of Antioch
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.924, -87.450
Trees were knocked down across the road on CR 168.
Thunderstorm Wind, Lauderdale
- When
- August 28, 3:11 PM CST
- Where
- Lauderdale County, 0.7 mi NE of Oliver
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.826, -87.240
Trees were knocked down at 4552 CR 70.
Thunderstorm Wind, Lauderdale
- When
- August 28, 3:26 PM CST
- Where
- Lauderdale County, 1.13 mi ENE of Powell
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $300
- Reported by
- Emergency Manager
- Coordinates
- 34.975, -87.211
A tree was knocked down onto a power line at 302 County Line Road.
Thunderstorm Wind, Lawrence
- When
- August 28, 3:39 PM CST
- Where
- Lawrence County, 4.48 mi SW of Speake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -87.120
Trees were knocked down in the Speake community near CR 200.
Thunderstorm Wind, Cullman
- When
- August 28, 4:22 PM CST
- Where
- Cullman County, 0.9 mi SW of Corinth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.290, -87.080
Damage to a barn was reported and trees were knocked down on CR 1069.
Thunderstorm Wind, Cullman
- When
- August 28, 4:25 PM CST
- Where
- Cullman County, 2.07 mi S of Corinth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.270, -87.070
Mobile home damage was reported on CR 1059. Trees were knocked down at this location as well.
Tornado, Cullman
- When
- August 28, 4:27 PM CST to 4:36 PM CST
- Where
- Cullman County, 3.38 mi WNW of Jones Chapel to 1.48 mi SW of Battleground
- Rating
- EF1
- Path length
- 5.56 mi
- Path width
- 115 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.244, -87.102
A storm survey concluded that the damage in northwestern Cullman County was consistent with an EF-1 tornado with winds up to 87 mph. It appeared that the tornado touched down near CR 1069 where it caused minor damage to a farm building and knocked down several small to large tree branches. Damage was noted on a path between CR 1069 and CR 1059. At CR 1059, several trees were either snapped or uprooted. The most intense damage was noted with two small farm structures that were destroyed and a single-wide mobile home that was knocked off its piers but remained upright. The mobile home remained attached to its straps and the straps to I-beams. However one I-beam and one strap were dislodged on the front end of the mobile home. The tornado continued between CR 1059 and CR 1082 near the CR 1083 intersection where more large trees were uprooted. The tornado continued between CR 1082 and SR 157 and then|lifted before reaching SR 157.
Thunderstorm Wind, Cullman
- When
- August 28, 4:40 PM CST
- Where
- Cullman County, 0.49 mi W of North Vinemont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.279, -86.859
Trees were knocked down north of the airport in Vinemont.
Tornado, Cullman
- When
- August 28, 4:58 PM CST to 4:59 PM CST
- Where
- Cullman County, 1.46 mi WNW of County Line to 1.44 mi WNW of County Line
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 40 yd
- Continued into
- Morgan, Al (HUN)
- Reported by
- NWS Storm Survey
- Coordinates
- 34.306, -86.725
A storm survey determined damage near Eva, near the Cullman-Morgan County line, was consistent with an EF-0 tornado with winds up to 84 mph. The tornado began in Cullman County where it caused tree damage in the form of large branches being knocked down before moving into Morgan County.
Tornado, Morgan
- When
- August 28, 4:59 PM CST to 5:03 PM CST
- Where
- Morgan County, 0.96 mi SSW of Center Dale to 0.8 mi S of Center Dale
- Rating
- EF0
- Path length
- 0.18 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.306, -86.724
A storm survey determined damage near Eva, near the Cullman County and Morgan County line, was consistent with an EF-0 tornado with winds up to 84 mph. The tornado continued from Cullman County into Morgan County where maximum sustained damage was noted on Pentecost Rd. Here, the tornado destroyed a small storage structure built from cinder blocks. This small structure appeared to be unanchored and not reinforced which led to the collapse of the walls and the roof. Video evidence from this location also saw vehicles being lifted up and sat down and a boat being lifted up and pushed about 3 feet from its location. The tornado lifted in a field north of Pentecost Rd.
Thunderstorm Wind, Franklin
- When
- August 28, 7:56 PM CST
- Where
- Franklin County, 1.06 mi ENE of Red Bay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.434, -88.112
Trees and power lines were knocked down on Newell Road. Several power outages in the area of Red Bay were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28, 20201 death · 1 event
- Hail in Kansas, August 28, 2020$1.1 million · 1.5 in hail · 2 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 28, 2020$117,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in Pennsylvania, August 28, 202060 kt wind · 69 events
- Excessive Heat and Heat in Texas, August 28 to 31, 202065 events
- Flash Flooding and Hail in Pennsylvania, August 28, 2020$95,000 · 50 kt wind · 15 events
- Flash Flooding in Louisiana, August 28, 2020$120,000 · 3 events
- Flooding and Hail in West Virginia, August 28 to 29, 2020$70,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Michigan, August 28, 2020$80,000 · 1.75 in hail · 5 events
- Damaging Winds in Ohio, August 28, 2020$40,000 · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Tennessee, August 28, 2020$45,000 · EF0 · 13 events
- Hail and Damaging Winds in Virginia, August 28, 2020$42,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918063, 918064, 918065, 918066, 918039, 918040, 918041, 918042, 918043, 918044, 918045, 918046, 918036, 918047, 918037, 918038, 918048.